Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
NSAIDS and lithium
avatar
Joseph F Goldberg, MD posted:
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say "not" to combine NSAIDs with lithium...but if a doctor advises a course of NSAIDs, lithium can be dropped by about 20% (eg, if taking 900 mg/day, reduce by 150 mg) to compensate...after discussing with the prescriber.
Was this Helpful?
69 of 92 found this helpful
Reply
FirstPrevious12NextLast
 
avatar
snowyowl33 responded:
Doc,

Is there any problem taking Naproxsin or Ibuprofen with Lamictal?
Thanks
Snowy
 
avatar
Joseph F Goldberg, MD replied to snowyowl33's response:
Nope.
- Dr. G.
 
avatar
snowyowl33 replied to Joseph F Goldberg, MD's response:
Thanks!
 
avatar
skypper responded:
Is there any concern with non-aspirin pain relievers such as acetaminophen or hydrocodone?
 
avatar
Joseph F Goldberg, MD replied to skypper's response:
No....other than that acetopminophen if used long-term can tax your liver (unrelated to lithium use) and hydrocodone can cause sedation (again unrelated to co-administration with lithium).
- Dr. G.
 
avatar
skypper replied to Joseph F Goldberg, MD's response:
Thanks for the reply Doc., I ask because as I am allergic to all NSAIDs Tylenol and that class of drug are basically the only one's i can take, so thank you for the info, it's helpful to know.
 
avatar
margaroo responded:
Can occasional use of Naprosyn cause a raise in lithium levels enough to cause lithium toxicity?

I experienced lithium toxicity after 3 years of use. The cause of the toxicity was never determined. Levels were done regularly with no abnormal results. About 9 months before the toxicity, I was experiencing whole body twitches. My lithium levels were normal. I was sent to a neurologist, and he could not find anything to cause the problems.

I have used Naprosyn from time to time. The toxic episode has wiped out some of my memory of the time proceeding and after, so I can't remember exactly how many, if any, I used on a weekly basis. I do know I would not use more than 3 tablets a week because I had a gastric bypass, and I have to use Prilosec before taking Naprosyn. The episode occurred in August. Maybe the cause was dehydration, despite of drinking several glasses of water and other liquids a day. I think I had a level done a month before with normal results, but again I don't remember. I guess I will never know the cause. I changed to Depakote after the episode. It was a horrendous experience and it took me 7 months to recover and return to work.

Thank you for the information you share with this board. It is great to have professional input.
 
avatar
Joseph F Goldberg, MD replied to margaroo's response:
Dear Margaroo,
As I mentioned earlier, NSAIDs (including Naprosyn) increase lithium levels by about 20%. So, if someone is on a low-ish dose to begin with, with a low-ish lithium level, then likely occasional NSAID use is no nig deal. On the other hand, for people taking higher lithium doses with blood levels that hiver closer to 0.9-1 or more, then pushing the level up higher could potentially be overkill. On the other other hand, to become truly toxic on lithium often means super-high blood levels (ie, over 1.5), which is a much bigger leap than one might expect from just a 20% rise.
- Dr. G.
 
avatar
margaroo replied to Joseph F Goldberg, MD's response:
Thank you, Dr. G.

I believe my blood level was 1.7. Sounds like there were other factors involved beyond the occasional Aleve.

Maggie
 
avatar
An_188866 responded:
When taking lithium and ibuprofen together would it be safer if you were to drink extra water to flush them through your system? I have recently been put on lithium while in hospital but now that i'm out i have been taking nurofen plus which contains ibuprofen and codiene. Due to my tolerence to codiene I generally take 10 tablets at a time to get any effect and am worried how this is effecting my lithium levels.
 
avatar
Joseph F Goldberg, MD replied to An_188866's response:
No, just drink normal amounts of water; more won't affect lithium levels. Ask your lithium prescriber if he or she wants to lower the dose by 20% till a few days after you're off the ibuprofen.
-Dr. G.
 
avatar
DizzyJgirl replied to margaroo's response:
Is it possible for weight loss to cause your lithium levels to rise? I think that is what happened to me. My level was at .7 for as long as I can remember. In the past year, I have lost weight and now my level is up to .9. I want to cut down my lithium and get back to around the .7 level but my dr says I am doing fine at .9 and to leave the dose alone. I go back in 2 weeks and will bring it up again.

I also drink a lot of water. Other than a little coffee, that is all I drink. I would guess I drink at least a gallon a day. Would that have any effect on my lithium? I don't feel that it does, just curious. Thanks.
 
avatar
Joseph F Goldberg, MD replied to DizzyJgirl's response:
Weight loss per se shouldn't appreciably cause lithium levels to change unless you have lost a lot of water weight (as happens, for example, after delivery in pregnancy, or if someone has edema). Similarly, water intake should not affect lithium levels unless you are drinking several gallons per day to the point of causing low sodium levels.
- Dr. G.
 
avatar
Korwinek responded:
What about Voltaren (diclofenac sodium)? I take 150mg per day for my RA. It is also a NSAID - any correlation to lithium levels?


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

JUST BREATHE!!!!
I did it! I'm where I need to be. I'm in waiting room, listining to a suggested song~ Fast Car ~ My all time fav. Thanks for the reminder. ... More
Was this Helpful?
4 of 5 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.